Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Algebraic algorithms for the analysis of mechanical trusses
HTML articles powered by AMS MathViewer

by I. Babuška and S. A. Sauter PDF
Math. Comp. 73 (2004), 1601-1622 Request permission


Infinite periodic lattices can be used as models for analyzing and understanding various properties of mechanical truss constructions with periodic structures. For infinite lattices, the problems of connectivity and stability are nontrivial from the mathematical point of view and have not been addressed adequately in the literature. In this paper, we will present a set of algebraic algorithms, which are based on ideal theory, to solve such problems. For the understanding of the notion “complicated three-dimensional lattices”, it is essential to have this paper with colored figures.
  • L. Asimow and B. Roth, The rigidity of graphs, Trans. Amer. Math. Soc. 245 (1978), 279–289. MR 511410, DOI 10.1090/S0002-9947-1978-0511410-9
  • I. Babuška and S. A. Sauter. Efficient Solution of Lattice Equations by the Recovery Method. Part 1: Scalar Elliptic Problems. TICAM REPORT 02-39, University of Texas at Austin, 2002.
  • William C. Brown, Matrices over commutative rings, Monographs and Textbooks in Pure and Applied Mathematics, vol. 169, Marcel Dekker, Inc., New York, 1993. MR 1200234
  • G. Constantinides and A. C. Payatakes. A Three Dimensional Network Model for Consolidated Porous Media. Basic Studies. Chem. Eng. Comm., 81:55–81, 1980.
  • H. Crapo and W. Whiteley. Encyclopedia of Mathematics and Its Applications, chapter “The Geometry of Rigid Structures”. Cambridge Univ. Press, 1989.
  • V. Deshpande, N. Fleck, and M. Ashby. Effective properties of the octet truss material. Technical report, Cambridge Univ., Dept. Eng., 2000.
  • I. Fatt. The Network Model of Porous Media. Trans. Am. Inst. Mem. Metall Pet. Eng., 207:144–181, 1956.
  • L. Gibson and M. Ashby. Cellular Solids, Structures and Properties. Pergamon Press, Exeter, 1989.
  • M. L. Glasser and J. Boersma, Exact values for the cubic lattice Green functions, J. Phys. A 33 (2000), no. 28, 5017–5023. MR 1779082, DOI 10.1088/0305-4470/33/28/306
  • J. C. Hansen, S. Chien, R. Skalog, and A. Hoger. A Classic Network Model Based on the Structure of the Red Blood Cell Membrane. Biophy. J., 70:146–166, 1996.
  • G. S. Joyce, On the cubic lattice Green functions, Proc. Roy. Soc. London Ser. A 445 (1994), no. 1924, 463–477. MR 1276913, DOI 10.1098/rspa.1994.0072
  • G. Laman, On graphs and rigidity of plane skeletal structures, J. Engrg. Math. 4 (1970), 331–340. MR 269535, DOI 10.1007/BF01534980
  • A. A. Maradudin, E. W. Montroll, G. H. Weiss, Robert Herman, and H. W. Milnes, Green’s functions for monatomic simple cubic lattices, Acad. Roy. Belg. Cl. Sci. Mém. Coll. in-4$^\circ$ (2) 14 (1960), no. 7, 176. MR 116656
  • P. G. Martinson. Fast Multiscale Methods for Lattice Equations. PhD thesis, University of Texas at Austin, 2002.
  • A. Noor. Continuum modelling for repetitive lattice structures. Appl. Mech. Rev., 41(7):285–296, 1988.
  • M. Ostoja-Starzewski. Lattice Models in Micromechanics. App. Mech. Review, 55(1):35–60, 2002.
  • M. Ostoja-Starzewski, P. Y. Shang, and K. Alzebdoh. Spring Network Models in Elasticity and Fractures of Composites and Polycristals. Comp. Math. Sci., 7:89–93, 1996.
  • G. I. Pshenichnov, A theory of latticed plates and shells, Series on Advances in Mathematics for Applied Sciences, vol. 5, World Scientific Publishing Co., Inc., River Edge, NJ, 1993. MR 1336594, DOI 10.1142/1727
  • Rudolf Zurmühl and Sigurd Falk, Matrizen und ihre Anwendungen für angewandte Mathematiker, Physiker und Ingenieure. Teil 1, 5th ed., Springer-Verlag, Berlin, 1984 (German). Grundlagen. [Foundations]. MR 758259
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 65T50, 06B10, 35J55
  • Retrieve articles in all journals with MSC (2000): 65T50, 06B10, 35J55
Additional Information
  • I. Babuška
  • Affiliation: University of Texas at Austin, ICES, 1 University Station, C0200, Austin, Texas 78712-0027
  • Email:
  • S. A. Sauter
  • Affiliation: University of Zurich, Institute of Mathematics, Winterhurestr. 190, CH 8057 Zurich, Switzerland
  • MR Author ID: 313335
  • Email:
  • Received by editor(s): September 4, 2002
  • Received by editor(s) in revised form: March 19, 2003
  • Published electronically: April 27, 2004
  • © Copyright 2004 American Mathematical Society
  • Journal: Math. Comp. 73 (2004), 1601-1622
  • MSC (2000): Primary 65T50, 06B10, 35J55
  • DOI:
  • MathSciNet review: 2059728